Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
  Quarterly of Applied Mathematics
Quarterly of Applied Mathematics
  
Online ISSN 1552-4485; Print ISSN 0033-569X
 

The value function of the shallow lake problem as a viscosity solution of a HJB equation


Authors: Georgios Kossioris and Christos Zohios
Journal: Quart. Appl. Math. 70 (2012), 625-657
MSC (2010): Primary 49L25
Published electronically: June 21, 2012
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The economic analysis of a shallow lake ecological system requires the study of a nonstandard optimal control problem due to the conflicting services it provides and the nonlinearity of the governing dynamics. We first investigate the geometry of the optimal control-optimal path pair, by standard control analysis, for a given range of the discount factor. We then consider the welfare function (value function) as a viscosity solution of a reduced Hamilton-Jacobi-Bellman equation and we prove various regularity properties which are related to the dynamics of the problem. Finally, we approximate the welfare function by monotone convergent numerical schemes and present the numerical results.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC (2010): 49L25

Retrieve articles in all journals with MSC (2010): 49L25


Additional Information

Georgios Kossioris
Affiliation: Department of Mathematics, University of Crete, Knossou Avenue, P.O. BOX 2208, Heraklion 71409, Greece
Email: kosioris@math.uoc.gr

Christos Zohios
Affiliation: Department of Mathematics, University of Crete, Knossou Avenue, P.O. BOX 2208, Heraklion 71409, Greece
Email: zohios@math.uoc.gr

DOI: http://dx.doi.org/10.1090/S0033-569X-2012-01253-2
PII: S 0033-569X(2012)01253-2
Received by editor(s): September 20, 2010
Published electronically: June 21, 2012
Additional Notes: The authors would like to thank Prof. A. Xepapadeas and Prof. G. Zouraris for stimulating discussions and suggestions
Article copyright: © Copyright 2012 Brown University



Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2014 Brown University
Comments: qam-query@ams.org
AMS Website